Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 32, NWS Fort Worth, TX

April 23, 2008Erath County, Palo Pinto County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 23, 2008, 6:41 PM CDT for Erath County, Palo Pinto County, Texas. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 6:41 PM CDT (23:41 UTC)
Expired
Apr 23, 2008, 7:15 PM CDT
In force
34 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Erath County, TX, Palo Pinto County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 80 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:56 PM CDTTORNADO9 Nne Morgan Mill, TXTORNADO ON THE GROUND 5 MILES WEST OF LIPAN
Apr 23, 7:02 PM CDTTSTM WND DMG4 Ne Morgan Mill, TXSIGNIFICANT STRUCTURAL DAMAGE ON HWY 1188 NE OF MORGAN MILL
Apr 23, 7:02 PM CDTTSTM WND DMG4 Nw Morgan Mill, TXSIGNIFICANT STRUCTURAL DAMAGE ON HWY 1188 NE OF MORGAN MILL. POSSIBLE TORNADO
Apr 23, 7:10 PM CDTTSTM WND DMG7 N Morgan Mill, TXSTRUCTURAL DAMAGE...POWER POLES DOWN..AND TREES DOWN AT INTERSECTION OF HWY 281 AND FM 2803. POSSIBLE INJURIES
Apr 23, 7:11 PM CDTTSTM WND DMG10 E Gordon, TXDELAYED REPORT...OUTBUILDINGS DESTROYED...TREES DOWN ON HIGHWAY 4 SOUTH OF I-20

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3092 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 232342
TORFWD
TXC143-363-240015-
/O.NEW.KFWD.TO.W.0032.080423T2341Z-080424T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
641 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL ERATH COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHEASTERN PALO PINTO COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  DEVELOPING TORNADO OVER EXTREME NORTH CENTRAL ERATH COUNTY..MOVING
  EAST AT 23 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHERN ERATH COUNTY AT 700 PM CDT
  RURAL SOUTHEASTERN PALO PINTO COUNTY AT 700 PM CDT
  RURAL NORTHEASTERN ERATH COUNTY AT 710 PM CDT

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY NIGHT 
FOR NORTH CENTRAL TEXAS.

LAT...LON 3256 9806 3251 9806 3239 9801 3239 9834
      3256 9837
TIME...MOT...LOC 2341Z 265DEG 20KT 3248 9826

$$

13
2 follow-up statements
000 
WWUS54 KFWD 232351
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT WED APR 23 2008

TXC143-363-240015-
/O.CON.KFWD.TO.W.0032.000000T0000Z-080424T0015Z/
PALO PINTO TX-ERATH TX-
650 PM CDT WED APR 23 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTH
CENTRAL ERATH AND SOUTHEASTERN PALO PINTO COUNTIES...

AT 650 PM CDT...STORM SPOTTERS AND DOPPLER RADAR OBSERVED A
DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME NORTH 
CENTRAL ERATH COUNTY ABOUT 8 MILES WEST OF LIPAN...MOVING EAST AT 
23 MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN ERATH COUNTY AT 700 PM CDT
  RURAL SOUTHEASTERN PALO PINTO COUNTY AT 700 PM CDT
  RURAL NORTHEASTERN ERATH COUNTY AT 710 PM CDT

DO NOT STOP UNDER BRIDGES OR HIGHWAY OVERPASSES SINCE THEY OFFER NO
PROTECTION FROM TORNADO WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR NORTHEASTERN TEXAS.

LAT...LON 3256 9806 3251 9806 3245 9804 3243 9829
      3256 9833
TIME...MOT...LOC 2350Z 265DEG 20KT 3249 9817

$$
000 
WWUS54 KFWD 240016
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
715 PM CDT WED APR 23 2008

TXC143-363-240025-
/O.EXP.KFWD.TO.W.0032.000000T0000Z-080424T0015Z/
PALO PINTO TX-ERATH TX-
715 PM CDT WED APR 23 2008

...THE TORNADO WARNING FOR NORTH CENTRAL ERATH AND SOUTHEASTERN PALO
PINTO COUNTIES EXPIRES AT 715 PM CDT...

AT 715 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO 
WARNING HAS EXITED THE WARNED AREA AND THE WARNING EXPIRED. 
HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ERATH 
AND MOST OF PALO PINTO COUNTIES FOR A LINE OF SEVERE THUNDERSTORMS 
ACROSS WESTERN PORTIONS OF THESE COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR NORTHEASTERN TEXAS.

LAT...LON 3256 9806 3251 9806 3245 9804 3243 9829
      3256 9833
TIME...MOT...LOC 0015Z 265DEG 20KT 3250 9801

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 6:34 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 23, 6:34 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
634 PM CDT WED APR 23 2008

.UPDATE...
UPDATING FOR NEW TORNADO WATCH. POTENTIAL EXISTS FOR MCS/BOW ECHO
EVOLUTION OUT OF WESTERN CONVECTION AS EVERYTHING TRACKS EAST.
TORNADO THREAT IS LIKELY LOWER OVER THE EASTERN ZONES WHERE LOW
LEVEL SHEAR IS WEAKER AND CONVECTIVE MODE WILL BECOME LESS
DISCRETE. NO SIGNIFICANT CHANGES TO CURRENT FORECAST ATTM. TR.92

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT WED APR 23 2008/

UPDATE...
630 PM.
STRONG SHORTWAVE PUSHING ACROSS THE REGION THIS EVENING WITH INTENSE
CONVECTION ALONG AND NORTH OF A KDFW-KMAF LINE AND ACROSS MUCH OF
OKLAHOMA. CONVECTION SHOULD DIMINISH AFTER 08Z AS THE WAVE EXITS THE
REGION.  DRYLINE SETTING UP OUT WEST FOR TOMORROW...BUT CONVECTION
IS EXPECTED THE REMAIN TO THE WEST.

LARGE TSRA COMPLEX WEST OF THE METROPLEX SHOULD MOVE ACROSS THE KDFW
TRACON THROUGH 03Z...AFFECTING METROPLEX TAF SITES 01-03Z. WE WILL
LIKELY ISSUE AN AWW FOR STRONG WINDS/LARGE HAIL/CG LIGHTING DURING
THIS EVENING. RESIDUAL ACTIVITY (VCTS) POSSIBLE AFTERWARD THROUGH
08Z. HAVE KEPT CIGS 030-040 MOST OF THE NIGHT WITH MINOR 6SM HZ
08-15Z.

KACT SHOULD FAIR BETTER WITH RESPECT TO CONVECTION...BUT MVFR CIGS
ARE EXPECTED OVERNIGHT THROUGH MIDDAY THURSDAY.

WINDS SOUTH 13-18KT THIS TAF CYCLE BUT STRONG AND GUSTY DURING
CONVECTION.  75

PREV DISCUSSION...
328 PM.
PER 18Z SOUNDING CAP REMAINS IN PLACE. IT WEAKENED AS THIS
MORNING/S VORT MAX MOVED OVER BUT DID NOT MIX OUT COMPLETELY.
THIS VORT MAX IS CURRENTLY KICKING UP STORMS IN NORTHEAST TX AND
IS LIKELY NO LONGER A FACTOR FOR OUR AREA. LATE THIS AFTN/EVENING
EXPECT NEW ENERGY TO MOVE ACROSS N CNTRL TX/WRN N TX AND PRODUCE
NEW STORMS...ESPECIALLY IN OUR NW THRU W COUNTIES. THIS ENERGY IS
ALREADY HELPING WEST TX STORMS GET GOING BUT IT CURRENTLY HAS
LOTS OF HELP FROM LVL UPSLOPE FLOW AS WELL.

PRECIP SHOULD LAST THROUGH EARLY MORNING...ESPECIALLY NEAR THE
RED RIVER AND OKLAHOMA WHERE THE DYNAMICS ARE STRONGER. LARGE
HAIL IS THE MAIN THREAT WITH DAMAGING WINDS AS WELL...BUT
INCREASING SHEAR THIS EVENING MAY ALLOW AN ISOLATED TORNADO
THREAT MAINLY IN THE NORTHWEST THRU WEST.

THURSDAY SHOULD BE DRY MOST AREAS. DRY LINE SHOULD STAY WEST OF
US BUT WITH GOOD SHEAR AND INSTABILITY ISOLATED SEVERE STORMS MAY
KICK OFF THERE THURSDAY AFTN. IF THEY DRIFT EAST THEY SHOULD BE
WEAKENING AS THEY HIT THE CAPPED AIR OVER N TX BUT MAY LAST INTO
OUR WESTERN COUNTIES. I ADDED ISOLD THUNDERSTORMS IN THE WEST
THURS AFTN/EVE TO ACCOUNT FOR THESE STORMS.

NEXT COLD FRONT PROGGED TO MOVE ACROSS N TX ON FRIDAY BEGINNING
MID MORNING IN THE NORTHWEST. FRONT STALLS JUST SOUTH OF OUR AREA
AND KEEPS LOW THREAT OF POPS ACROSS SOUTH THRU SATURDAY. ANOTHER
COLD FRONT MOVES THRU SUNDAY WITH MORE POPS. THEN MODELS PROG US
TO DRY OUT BY SUNDAY EVENING AND THAT SHOULD CONTINUE THRU DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  85  67  78  58 /  70  10  10  30  30
WACO, TX              68  86  68  79  60 /  50  10  10  30  50
PARIS, TX             66  82  65  74  56 /  90  20  10  30  30
DENTON, TX            66  85  67  77  55 /  80  10  10  20  20
MCKINNEY, TX          66  85  67  78  55 /  80  10  10  30  30
DALLAS, TX            67  86  68  78  59 /  70  10  10  30  30
TERRELL, TX           67  85  66  77  59 /  80  10  10  30  40
CORSICANA, TX         67  85  67  79  60 /  50  10  10  30  50
TEMPLE, TX            67  86  67  80  60 /  30  10  10  30  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Local storm report, Apr 23, 6:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
601 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             7 NNE GORMAN            32.31N  98.63W
04/23/2008  E1.00 INCH       EASTLAND           TX   TRAINED SPOTTER

            NEAR INTERSECTION OF 2214 AND 571
Local storm report, Apr 23, 6:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 NW GORDON             32.57N  98.39W
04/23/2008  E0.75 INCH       PALO PINTO         TX   AMATEUR RADIO
Special weather statement, Apr 23, 6:18 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
618 PM CDT WED APR 23 2008

TXZ095-240015-
LAMAR TX-
618 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN LAMAR COUNTY

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF PARIS...MOVING NORTH AT 22
MPH. SEVERAL STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS LAMAR
COUNTY MOVING TO THE NORTH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR NORTHEASTERN TEXAS.

LAT...LON 3341 9540 3344 9543 3345 9551 3347 9555
      3350 9569 3395 9560 3393 9554 3391 9553
      3389 9545 3389 9531 3338 9530
TIME...MOT...LOC 2318Z 171DEG 19KT 3380 9549

82/JLD
Local storm report, Apr 23, 6:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             STRAWN                  32.55N  98.50W
04/23/2008  E0.75 INCH       PALO PINTO         TX   AMATEUR RADIO
Local storm report, Apr 23, 6:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             11 NNW HUCKABAY         32.49N  98.37W
04/23/2008  E1.00 INCH       ERATH              TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL COVERING I-20 WITH VERY STRONG WINDS
Local storm report, Apr 23, 6:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
635 PM CDT WED APR 23 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             GORDON                  32.55N  98.37W
04/23/2008  E2.75 INCH       PALO PINTO         TX   BROADCAST MEDIA

            GOLFBALL TO BASEBALL HAIL

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:00 PM CDTSpecial Weather StatementFWDEastland, Stephens60 min
Apr 23, 5:25 PM CDTTornado WarningFWDStephens65 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningFWDEastland45 min
Apr 23, 5:35 PM CDTSpecial Weather StatementFWDLamar25 min
Apr 23, 5:38 PM CDTSevere Thunderstorm WarningFWDErath52 min
Apr 23, 5:54 PM CDTSevere Thunderstorm WarningFWDPalo Pinto51 min
Apr 23, 6:11 PM CDTSevere Thunderstorm WarningFWDEastland64 min
Apr 23, 6:18 PM CDTSpecial Weather StatementFWDLamar57 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens62 min
Apr 23, 6:34 PM CDTSevere Thunderstorm WarningFWDErath41 min
Apr 23, 6:53 PM CDTTornado WarningFWDHood, Parker67 min
Apr 23, 6:56 PM CDTFlash Flood WarningFWDEastland, Erath, Palo Pinto, Stephens2 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.